Home » Frequently asked Questions on Health » Why is SGPT raised in diabetics?

Why is SGPT raised in diabetics?

Q: I am diabetic with altered lipid profile. I take Novomix 30 (Insulin), 16 units before breakfast and 16 units before dinner, as per doctor's advice. Along with insulin, I also take Cetapin 500 mg twice (after breakfast and dinner). I also take Lipi Ez (once after dinner) as anti-cholesterol drug and Pankreoflat (since I suffered from acute Pancreatitis in 1998). My blood sugar levels fluctuate a lot. The fasting level is 170-200 mg/dl, post prandial (2 hours after lunch) is around 240-260 mg/dl and 140-160 mg/dl when tested randomly at around 8-8:30 PM. My lipid profile report: cholesterol - 170 mg/dl, LDL - 115 mg/dl, HDL - 34 mg/dl, VLDL - 18 mg/dl, Triglyceride - 115 mg/dl. Blood pressure, serum urea, creatinine, alkaline phosphatase, SGOT are all in normal range, except SGPT: 125 u/l. Urine culture also produced normal values. I underwent two surgeries in 1998 due to acute pancreatitis due to which a major portion of the pancreas was removed. Since then, I have been taking pankreoflat twice daily (after meals). How can I bring down my blood sugar level? What is the functional level of the remaining pancreas? Is there any side-effects of the anti-cholesterol drug on diabetes? Why is my SGPT level elevated? Does it also influence the blood sugar level? How can it be reduced? Is there a chance of formation of antibody against both external insulin and the one that my pancreas produces?

A:You are suffering from Pancreatic diabetes. The way to control blood glucose better is by increasing insulin dose under care of your endocrinologist or diabetologist. Due to poor blood glucose control, fat can get deposited in the liver, which may lead to rise in SGOT/SGPT. Tight blood glucose control may improve SGPT. The anti-cholesterol drugs may increase SGPT but rise is usually mild and the drug need not be stopped, but follow-up repeat blood SGPT after a month or so; if rise is less than 2-3 times nothing is to be done, only follow up. The drug is quite safe. The pancreas reserve can be found out both for digestive enzymes as well as for insulin. Since you are requiring digestive enzymes in form of tablets, this itself means you are deficient in that. To check insulin reserve, exogenous insulin has to be stopped then blood glucose / Insulin assessed. Do it under care of your doctor only, as on stopping insulin injection, blood sugar may go up very high. With the type of your insulin chances of antibodies formation are negligible. Don't worry on this account.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------